Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 139, NWS Kansas City, MO

June 26, 2016Cass County, Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2016, 3:58 PM CDT for Cass County, Jackson County, Missouri; Johnson County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2016, 3:58 PM CDT (20:58 UTC)
Expired
Jun 26, 2016, 4:15 PM CDT
In force
17 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Johnson County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 27 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:05 PM CDTHAIL 21 S Stanley, KSREPORT VIA SOCIAL MEDIA...SIZE ESTIMATED FROM PHOTO...OCCURRED AT 159TH AND METCALF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS53 KEAX 262058
SVREAX
KSC091-MOC037-095-262145-
/O.NEW.KEAX.SV.W.0139.160626T2058Z-160626T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SUN JUN 26 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 445 PM CDT

* AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NORTHWEST OF
  BELTON...MOVING NORTHEAST AT 10 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH KANSAS CITY...OVERLAND PARK...OLATHE...LEE'S SUMMIT...
  LEAWOOD...RAYTOWN...GRANDVIEW...BELTON...RAYMORE...GREENWOOD...
  LAKE WINNEBAGO...STANLEY AND STILLWELL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 6.
 INTERSTATE 435 BETWEEN MILE MARKERS 67 AND 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3874 9465 3886 9475 3903 9453 3881 9431
TIME...MOT...LOC 2057Z 244DEG 9KT 3883 9465 

HAIL...1.75IN
WIND...<50MPH
 
$$

GITRO
1 follow-up statement
302 
WWUS53 KEAX 262115
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN JUN 26 2016

KSC091-MOC037-095-262123-
/O.CAN.KEAX.SV.W.0139.000000T0000Z-160626T2145Z/
JOHNSON KS-CASS MO-JACKSON MO-
415 PM CDT SUN JUN 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 3874 9465 3886 9475 3903 9453 3881 9431
TIME...MOT...LOC 2112Z 244DEG 9KT 3885 9460 

$$

GITRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:14 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 12:14 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1214 PM CDT SUN JUN 26 2016

.Discussion...
Issued at 305 AM CDT SUN JUN 26 2016

Cold front over eastern Nebraska/western Iowa will drop down toward
the I-70 corridor by this evening. A loss of organized convergence
along the front has caused a lot of the shower and thunderstorm
activity to weaken across northern MO early this morning, and this
lack of forcing will continue through the day as the front pushes
south. This combined with only weak/moderate instability and weak
shear will act against widespread organized storms later today,
although the presence of a convective outflow boundary from overnight
storms combined with a lack of convective inhibition and a weak wave
moving out of central KS could still allow scattered convection to
develop across areas from central KS into central MO throughout the
day. Precipitable water values remain high, up to 2 inches, so
locally heavy rain remains a possibility with any storms that
develop. However, the lack of organized forcing and wind shear will
act against widespread storm development so a lot of areas are likely
to miss out on much-needed rainfall with this system.

Despite the passage of the weak cold front today and tonight, 850 hPa
temps will remain near 20 C which will still support highs near 90
degrees both today and Monday. However, by Tuesday an upper level
ridge will deepen to the west, putting the area in northwesterly flow
aloft. This will allow a cooler and drier airmass to settle in from
the north so that highs Tuesday through Friday will only be in the
lower to middle 80s with relatively comfortable dewpoints in the
upper 50s and lower 60s.

Northwest upper flow should support increasing rain chances as early
as Wednesday and Wednesday night and continuing into the weekend as
several embedded disturbances drop into the region. However,
Wednesday's rain chances continue to shift west due to the presence
of low-level ridging over the Mississippi and Ohio River Valleys.
This ridging will shift east later in the week which should allow the
storm track to shift further east into our area.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1210 PM CDT SUN JUN 26 2016

Cold front is slowing sagging southward across the area with
scattered t-storms developing along and ahead of it. If a t-storm
passes over a terminal...could see vsby briefly dropping to 3SM or
lower. Storms will begin to die off between a 22-23Z time-frame.
Winds will gradually become more easterly overnight but will remain
light as surface high pressure slides into the region.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Hawblitzel
Aviation...PMM
Hazardous weather outlook, Jun 26, 5:19 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 AM CDT SUN JUN 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
519 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED TODAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 26, 2:08 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 N LA MONTE            38.79N 93.42W
06/26/2016                   PETTIS             MO   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ON ROUTE 127. BLOCKING RIGHT LANE.

&&

32
Local storm report, Jun 26, 3:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 NW STILLWELL          38.80N 94.71W
06/26/2016  E1.75 INCH       JOHNSON            KS   LAW ENFORCEMENT

&&

LAFLIN
Local storm report, Jun 26, 3:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 SSE STANLEY           38.83N 94.65W
06/26/2016  E1.00 INCH       JOHNSON            KS   NWS EMPLOYEE

&&

PMURRAY
Local storm report, Jun 26, 3:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SW STANLEY            38.83N 94.69W
06/26/2016  E1.50 INCH       JOHNSON            KS   PUBLIC

            ESTIMATED FROM SOCIAL MEDIA PHOTO...NEAR BLUE VALLEY WEST
            HIGH SCHOOL

&&

LAFLIN
Local storm report, Jun 26, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 SE STANLEY            38.84N 94.65W
06/26/2016  E1.25 INCH       JOHNSON            KS   TRAINED SPOTTER

            FEW HAILSTONES...LARGEST AROUND 1.25 INCHES.

&&

MELL
Local storm report, Jun 26, 3:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 WSW STANLEY           38.84N 94.71W
06/26/2016  E1.75 INCH       JOHNSON            KS   PUBLIC

            REPORT FROM SOCIAL MEDIA AT 159TH AND SWITZER

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:53 PM CDTSpecial Weather StatementEAXAtchison52 min
Jun 26, 12:15 AM CDTSpecial Weather StatementEAXAtchison45 min
Jun 26, 12:27 AM CDTSpecial Weather StatementEAXNodaway48 min
Jun 26, 12:24 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette51 min
Jun 26, 1:05 PM CDTSpecial Weather StatementEAXJohnson40 min
Jun 26, 1:35 PM CDTSpecial Weather StatementEAXPettis25 min
Jun 26, 2:01 PM CDTSpecial Weather StatementEAXPettis29 min
Jun 26, 2:42 PM CDTAreal Flood AdvisoryEAXCooper, Johnson, Lafayette, Pettis, Saline3 hr
Jun 26, 3:08 PM CDTAreal Flood AdvisoryEAXCass3 hr
Jun 26, 3:16 PM CDTSevere Thunderstorm WarningEAXCass, Jackson44 min
Jun 26, 3:43 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Jun 26, 4:40 PM CDTAreal Flood AdvisoryEAXBates3 hr
Jun 26, 4:55 PM CDTSpecial Weather StatementEAXJohnson35 min
Jun 26, 5:01 PM CDTSevere Thunderstorm WarningEAXJohnson29 min
Jun 26, 5:30 PM CDTSpecial Weather StatementEAXJohnson30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.